Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Feb 26, 2021, 7:01 PM MST for Davis County, Utah. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2021, 7:01 PM MST (02:01 UTC)
- Expired
- Feb 26, 2021, 8:30 PM MST
- In force
- 89 min
- Issued by
- NWS Salt Lake City, UT
County Davis County, UT
The radar
The Salt Lake City radar (KMTX), 17 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2183 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWUS85 KSLC 270201 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 701 PM MST Fri Feb 26 2021 UTZ002-003-005-270330- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 701 PM MST Fri Feb 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR THE GREAT SALT LAKE... A strong cold front will move across the Great Salt Lake through 830 PM this evening. This front will be capable of producing winds of 40 mph or greater on the Great Salt Lake. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on the Great Salt Lake can expect gusty winds and choppy waves, and should seek safe harbor immediately until the winds subside. && LAT...LON 4137 11293 4140 11262 4090 11194 4065 11238 TIME...MOT...LOC 0157Z 284DEG 28KT 4116 11239 $$ Struthwolf
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Feb 26, 4:13 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Feb 26, 4:13 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MST Fri Feb 26 2021
.SYNOPSIS...
A stronger storm system pushes into the region later today,
increasing coverage and intensity of snowfall across the area
overnight into Saturday. Dry conditions return on Sunday as the
storm system exits the region.
&&
.SHORT TERM (Through 12Z Monday)...
Storm system quickly rolling in this evening. Modest warm
advection light snow filling in across northern Utah in now
weakening baroclinic leaf of colder cloud tops, however this
precipitation is fighting dry low levels. The potent cold front
is becoming more organized over southern Idaho and quickly
approaching northwest Utah, and is marked by an organizing line of
convective snow showers ahead of the main mid-level vort max.
This vort max will continue to translate east-southeastward toward
southwest Wyoming this evening, while the cold front pushes
southward through Utah overnight and into Saturday morning. In the
immediate term, there is a chance for snow squalls and even a
rumble of thunder across far northern Utah with this cold front
passage. But as the cold front outruns the upper-level forcing and
we lose daytime heating with sunset, this line of showers will
break apart as it moves southward through northern Utah and into
central Utah tonight. Post-frontal winds will however be strong
for a short period (less than an hour or two), with gusts up to
about 45 mph possible, mainly over northern and west central Utah.
For the mountains, expect a period of heavier snow with the cold
front passage this evening, with flow becoming northwest behind
the front, favoring northwest flow aspects. Valleys will not do
well with snow amounts with the cold front passage given the
short duration, although briefly heavier snow and graupel is
possible. Snow will become more orographically forced overnight
with the flow starting to back to the west by Saturday morning
ahead of the next trailing shortwave digging down the west side of
the mean trough axis. Deep cold airmass with steep lapse rates
through 500 mb moving over the GSL may support some lake
enhancement Saturday morning. With winds backing around to the
west, this would not favor any single banded development, but
instead an more general enhancement from around North Salt Lake /
Bountiful area northward. This combined with the orographics, and
increasing synoptic scale ascent Saturday morning ahead the
trailing shortwave, expect to see the bulk of the impact for
lower elevation locations during this time, with the emphasis on
the Northern Wasatch Front, particularly the benches. Have thus
added this zone to a Winter Weather Advisory. Note there will be
a wide range of snow totals across the zone, with much of the I-15
corridor only looking at 1 to 3 inches, but benches could see 4
to 8 inches or potentially locally higher depending on lake
enhancement. The one downside to realizing strong lake enhancement
for the lower elevations, besides the wind direction, is BUFKIT
profiles showing some dry air near the surface.
Otherwise, once the daytime heating increases on Saturday, expect
widespread development of convective snow showers across much of
the northern 2/3rds of Utah. Brief heavy snow and obscurations
would be possible from these showers, but with minimal snow
accumulations overall. These snow showers will dissipate within a
couple hours after sunset Saturday, and any lingering orographic
snow will diminish as drier air and synoptic subsidence move in
behind the trough axis passage.
Quiet weather expect Sunday with cool temperatures lingering
behind Saturday's storm.
.LONG TERM (After 12z Monday)...
The long term forecast continues to advertise for a warming trend
throughout the long term period with dry conditions. Models are
beginning to shift closer to a solution on handling the Pacific
trough that will be approaching the west coast. The warming trend
for Utah and the models handling of trough will be discussed
below.
.(Warming Trend)...Even with the potential for the Pacific trough to
bring some varied impacts to Utah sometime during the work week,
with ensemble members trending drier from previous outputs
confidence remains high for a warming trend beginning Monday and
persisting into much of the week. Even with a high confidence for
the warming trend, to what extend and how quickly we warm up depends
on the track of the Pacific trough. So taking this one day at a time,
models are in good agreement with a ridge across much of the
intermountain west on Monday with gradual warming H7 temperatures
throughout the day. Current forecast highs are in the upper 30s to
mid 40s. Heading into Tuesday both the EC and Canadian develop a
weak zonal flow over Utah as it keeps the Pacific trough well off
the west coast. The GFS develops a cutoff low off of the southern
California coast and in response a strengthening southwesterly flow
develops over Utah. The GFS solution would be the warmer solution
out of the three. Forecast approach was show the warming trend
continuing but not has rapid. Only increased temperatures ~5
degrees on Tuesday.
Eventually all three model outputs have a closed low/deep trough
moving into southern California that shifts the flow to a southerly
flow over Utah on Wednesday. With the models moving this feature in
close proximity of Utah cloud cover may limit heating on Wednesday
but highs are expected to be in the lower 50s. Models begin to align
and agree on building a ridge across the Great Basin on Thursday
with warming H7 temperatures on Thursday and into Friday. Current
forecast temperatures on Thursday are in the low to mid 50s, with
temperatures in the upper 50s by Friday. There could be some
northern valley locations that could see temperatures hit 60!
&&
.AVIATION...
Increasing cloud cover with developing vicinity showers and
breezy southerly winds will continue ahead of an approaching cold
front. These breezy southerly winds will persist through 22z. The
front is expected to pass through the KSLC terminal between 02-
03z with light snow and gusty northerly winds accompanying the
front. A two hour period of MVFR/IFR conditions and gusty winds in
excess of 30 knots will be possible as the front moves through.
Conditions begin to improve by 05z with VFR conditions returning
through 18z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 8 PM this evening to 11 PM MST
Saturday for UTZ010-517.
Winter Weather Advisory until 9 PM MST Saturday for UTZ006>009.
Winter Weather Advisory until 4 PM MST Saturday for UTZ002.
WY...None.
&&
SHORT TERM...Church
LONG TERM...Woodward
AVIATION...Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 26, 3:36 AM MST, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 336 AM MST Fri Feb 26 2021 UTZ001>016-019>021-517-518-WYZ021-271200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 336 AM MST Fri Feb 26 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Snowfall across northern Utah will taper off during the morning hours, will a lull in activity through the late morning and early afternoon hours. By the late afternoon/ early evening, snowfall is expected to resume and expand in coverage across Utah and southwest Wyoming through the overnight hours. Winter driving conditions are expected across mountain routes from Interstate 70 northward and through the Ogden Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snowfall is expected to continue through much of Saturday across the high terrain. A period of lake enhanced snowfall will also be possible early Saturday morning, with winter driving conditions anticipated near the Bountiful area. A period of strong canyon winds will also be possible during this time in and near east- west oriented canyons in Davis and Weber County. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Feb 26, 6:03 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 PM MST FRI FEB 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY SNOW CURLEW JCT 41.97N 113.05W
02/26/2021 E1.0 INCH BOX ELDER UT MESONET
SNOW SQUALL. VISIBILITY DROPPED TO ONE QUARTER MILE FOR
ABOUT 10 MINUTES. WIND GUSTS UP TO 39 MPH.
&&
CHURCHSpecial weather statement, Feb 26, 7:01 PM MST, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 701 PM MST Fri Feb 26 2021 UTZ002-003-005-270330- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 701 PM MST Fri Feb 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR THE GREAT SALT LAKE... A strong cold front will move across the Great Salt Lake through 830 PM this evening. This front will be capable of producing winds of 40 mph or greater on the Great Salt Lake. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on the Great Salt Lake can expect gusty winds and choppy waves, and should seek safe harbor immediately until the winds subside. && LAT...LON 4137 11293 4140 11262 4090 11194 4065 11238 TIME...MOT...LOC 0157Z 284DEG 28KT 4116 11239 Struthwolf
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 5:30 PM MST | Snow Squall Warning | SLC | Box Elder | 45 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.